Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Milwaukee, WI

June 10, 2002Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 10, 2002, 8:33 PM CDT for Milwaukee County, Wisconsin. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2002, 8:33 PM CDT (01:33 UTC)
Expired
Jun 10, 2002, 9:30 PM CDT
In force
57 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 47 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:40 PM CDTHail 0.75Greendale, WI
Jun 10, 8:50 PM CDTThunderstorm Wind 56 EGreendale, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 110133
SVRMKE
WIC079-110230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 930 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FRANKLIN...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENDALE AT 840 PM CDT.
  GREENFIELD AT 845 PM CDT.
  WEST ALLIS AT 850 PM CDT.
  CUDAHY AT 855 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4319 8806 4285 8805 4285 8787 4319 8791

XX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 3:30 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT MON JUN 10 2002

FORECAST FOCUS ON HEAVY RAIN POSSIBILITIES TONIGHT AND TIMING OF
RAIN IN EARLY FORECAST PERIODS.

IN THE SHORT TERM...CONVECTION TONIGHT TO BE DOMINATED BY MINOR
DISTURBANCES IN MOIST UNSTABLE AIRMASS OVER CWA. 12Z AND PRECIPITABLE
WATER VALUES AROUND 2 INCHES REMAIN IN AREA THROUGH TUESDAY
AFTERNOON. CORFIDI VECTORS/THETA E RIDGE COMPOSITE MAP AND
UNIDIRECTIONAL SOUNDINGS FAVOR LOCALLY HEAVY RAINFALL WITH CONVECTION
TONIGHT. WILL INCLUDE LOCALLY HEAVY RAIN IN FORECAST AS CONDITIONS TO
REMAIN UNCHANGED TONIGHT.

IN THE FAR TERM...ETA/AVN/NGM PROGS IN VERY CLOSE AGREEMENT IN ENDING
CONVECTION DURING MORNING HOURS OVER CWA DESPITE THE FACT THAT
SURFACE BOUNDARY DOES NOT EXIT REGION UNTIL EVENING. THIS ALLOWS
AIRMASS OVER CWA TO RECOVER WITH CAPE VALUES PROGGED TO BE AROUND
2800 AND LIFTED INDICES DROPPING TO AROUND -5. HOWEVER TIME CROSS
SECTIONS ALL REVEAL DOWNWARD VERTICAL VELOCITY DURING AFTERNOON HOURS
AND PROGS LACK ANY DECENT UPPER AIR TRIGGERS. SO WILL CONTINUE WITH
A DRY TUESDAY AFTERNOON.

FRONT BECOMES NEARLY STATIONARY OVER NORTHERN ILLINOIS TUESDAY NIGHT.
PROGS IN CLOSE AGREEMENT TO BRING A WEAK SHORT WAVE ALONG FRONT. SO
WILL GO WITH DECENT CHANCE OF CONVECTION TUESDAY NIGHT BEFORE WEAK
HIGH SETTLES IN FOR DRY WEDNESDAY. AVN/NGM GUIDANCE TEMPERATURES NOT
TO CLOSE AFTER TONIGHT SO HAVE GONE WITH BLEND OF BOTH.

.MKX...NONE.

ZAJDEL

In the hours before

Local storm report, Jun 10, 8:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
815 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MONROE                    WI   WIND DAMAGE
06/10/02   GREEN                          SMALL TREES/LIMBS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    NEW GLARUS                WI   WIND DAMAGE
06/10/02   GREEN                          SMALL TREES/LIMBS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0637 PM    MT HOREB                  WI   WIND DAMAGE
06/10/02   DANE                           15 INCH DIAMETER TREE DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0715 PM    FOOTVILLE                 WI   WIND DAMAGE
06/10/02   ROCK                           TREE DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0715 PM    JANESVILLE                WI   WIND DAMAGE
06/10/02   ROCK                           TREE DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:14 PM CDTSevere Thunderstorm WarningMKXRock, Walworth61 min
Jun 10, 7:35 PM CDTSevere Thunderstorm WarningMKXJefferson55 min
Jun 10, 8:38 PM CDTSpecial Marine WarningMKX67 min
Jun 10, 8:38 PM CDTSpecial Marine WarningMKX67 min
Jun 10, 8:38 PM CDTSpecial Marine WarningMKX67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.